Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Low cd4 count after taking meds for 2yrs
Nov 3, 2008

I have been on Combivir and Stocrin for 2yrs now,during my test in May this year my results showed that my cd4 has dropped again from 234 to 164 ,my viral load is now detectable although i know dat i havent had any exposure again to cause this. I once took same meds in 2000 for 2yrs but ran out of funds in my medical aid so i stopped taking meds till 2006 whem my cd4 was 49 following a TB episode. Can u tell me whats happening?

Response from Dr. Sherer

I can't tell you precisely what's happening without more information, but you and your doctor can tell you what's happening with some simple follow up tests, i.e. a CD4 cell count, a viral load, and a drug resistance test.

Unfortunately, it sounds as though you are experiencing treatment failure with detectable viral load and a falling CD4 cell count...but I can't confirm that this is what's happening without more information. You and your doctor should repeat these tests promptly and ask for a genotypic resistance test at the same time, particularly if your viral load is above 1,000 c/ml. If the viral load is only 50 - 1,000, it may represent a temporary rise or 'blip', which by itself does not predict a higher risk of virologic failure.

If you have virologic failure, then a resistance test will help you and your doctor to determine whether drug resistance has occurred, and the resistance test will help your doctor to select the next best regimen for you. In most cases in most countries, this second regimen will include a boosted PI like lopinavir (Kaletra) or atazanavir (Reyataz) + ritonavir (Norvir).

You are the best judge of whether you were able to take the medication strictly on time without lapses. Poor adherence is the most common cause of treatment failure. In your case, as you describe, you experienced a prolonged treatment interruption when you ran out of funds, but it sounds as though you had a fine response with an increase in your CD4 cells from 49 to 234 cells/ml.

My advice, then, is to see your doctor promptly to answer your question. If this is virologic failure and drug resistance to your first regimen, there are effective second line regimens available to you. And if this is a temporary blip in your viral load and a non-significant decline in your CD4 cell count, you may be able to remain on your current regimen without any loss of treatment efficacy.


Previous
recent resistance to travada & Nevirapine
Next
Atripla

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement